Flood, Cape Girardeau
- When
- May 11, 3:00 AM CST to May 27, 10:00 PM CST
- Where
- Cape Girardeau forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
The Mississippi River rose above flood stage in response to frequent severe thunderstorm activity in early May. The flooding was minor, with low-lying agricultural land flooded.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Mississippi River rose above flood stage in response to frequent severe thunderstorm activity in early May. The flooding was minor, with low-lying agricultural land flooded. Some roads near the river were closed, including Route 162 east of Portageville. Since springtime farming operations had begun, the effect of this flooding was relatively significant compared to winter season flooding. The river crested generally one to three feet above flood stage. At Cape Girardeau, where flood stage is 32 feet, the crest of 33.26 feet occurred on May 14. At New Madrid, where flood stage is 34 feet, the crest of 37.79 feet was on May 17. The duration of the flooding was much longer at locations below the confluence of the Ohio River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 11, 12:42 AM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 142 AM CDT SUN MAY 11 2003 AT 06Z...THUNDERSTORMS CONTINUED OVER THE EASTERN THIRD OF THE PAH FORECAST AREA. 06Z SURFACE ANALYSIS SHOWED THE COLD FRONT LOCATED FROM NEAR KCMI TO KPAH TO KMEM. AT TIME LOOKS LIKE MOST IF NOT ALL PRECIP SHOULD BE JUST EAST OF THE AREA BY ZONE 09Z. WILL DEAL WITH ANY LINGERING PRECIP JUST PRIOR TO ZONE ISSUANCE. TRANQUIL AND COOLER WEATHER FINALLY IN STORE FOR THE REGION FOR SUNDAY INTO THE EARLY PART OF THE WORK WEEK. HIGH PRESSURE BUILDS INTO THE PLAINS ON SUNDAY AND GRADUALLY SLIDES EAST THROUGH TUESDAY. NEXT QUESTION OF PRECIP STARTS LATE TUESDAY NIGHT. ETA SHOWS PRECIP SPREADING ACROSS THE WESTERN TWO-THIRDS OF THE FA BETWEEN 06Z AND 12Z WEDNESDAY. AVN KEEPS OUR AREA DRY THROUGH 00Z THURSDAY...THEN PAINTS ONLY MINOR QPF OVER THE AREA THURSDAY NIGHT. CURRENT FORECAST HAS CHANCE POPS DURING THE DAY WEDNESDAY. AT THIS POINT WILL JUST LEAVE FORECAST AS IS WITH LOW CHANCE POPS AND SEE IF THE MODELS COME TOGETHER A LITTLE BETTER OVER THE NEXT RUN OR TWO. MAV/FWC TEMPS ARE WITHIN A FEW DEGREES OF EACH OTHER...WITH FWC JUST A TOUCH COOLER. THESE VALUES MATCH UP PRETTY WELL WITH GOING TEMPS. WILL CHECK MEX VALUES WHEN THEY COME IN...BUT SEEMS OVERALL FORECAST IS IN GOOD SHAPE AND WILL MAKE MINOR IF ANY CHANGES. .PAH...NONE. TREVINO
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1211 PM CDT SAT MAY 10 2003 ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE REGION LATER TODAY AND TONIGHT. A STRONG COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT...BETWEEN 1000 PM AND 300 AM. ALONG AND AHEAD OF THE FRONT...SEVERE THUNDERSTORMS ARE EXPECTED...SOME OF WHICH WILL PRODUCE TORNADOES...LARGE HAIL AND DAMAGING WIND. MEANWHILE...FOR THE REST OF THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. A FEW OF THESE STORMS COULD PULSE UP AND BECOME SEVERE...WITH HAIL AND WIND THE MAIN THREATS. THE SEVERE WEATHER SHOULD BE OVER...WITH THE EASTWARD DEPARTURE OF THE FRONT...PRIOR TO SUNRISE SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS NEXT WEEK...MAINLY MID TO LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1151 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM COUNTY WIDE IL FLOODING
05/10/03 JOHNSON REPORTED BY
EOC...
NUMEROUS STREET
AND COUNTY ROAD FLOODING
1146 PM CAIRO IL FLOODING
05/10/03 ALEXANDER REPORTED BY
POLICE...REPORTS OF
FLOODING THROUGHOUT
COUNTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1250 AM CDT SUN MAY 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1238 AM RTS 145 & 146 IL FLOODING
05/10/03 POPE ROUTES 145 AND 146 WERE
REPORTED WITH WATER OVER
THES HIGHWAYS BY POPE
COUNTY EMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
253 AM CDT SUN MAY 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0118 AM SACRAMENTO KY TORNADO
05/10/03 MCLEAN LARGE BARN DEMOLISHED.
LARGE GRAIN TRUCK TOSSED
ABOUT. STILL LOOKING FOR
A SMALL TRAILOR.
INHABITANTS SAVELY
EVACUATED.PRELIMINARY LOCAL STORM REPORT...CORRECTED SPELLING
NATIONAL WEATHER SERVICE PADUCAH KY
253 AM CDT SUN MAY 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0118 AM SACRAMENTO KY TORNADO
05/10/03 MCLEAN LARGE BARN DEMOLISHED.
LARGE GRAIN TRUCK TOSSED
ABOUT. STILL LOOKING FOR
A SMALL TRAILOR.
INHABITANTS SAFELY
EVACUATED.KYZ012-017-021-022-110915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 310 AM CDT SUN MAY 11 2003 ...TORNADO WATCH 353 CANCELLED... AT 310 AM CDT...THE LINE OF STORMS THAT DEVELOPED IN THE WATCH HAD DEPARTED THE REGION. A COLD FRONT MOVING THROUGH HAS DIMINISHED THE SEVERE WEATHER THREAT. AS A RESULT...THE TORNADO WATCH NUMBER 353 HAS BEEN CANCELLED VIA COORDINATION WITH THE STORM PREDICTION CENTER.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
0337 AM CDT SUN MAY 11 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0118 AM SACRAMENTO KY TORNADO
05/11/03 MCLEAN ROOF BLOWN OFF AND UPPER
STORY OF 2 STORY HOUSE
DEMOLISHED. HOUSE ON HUDSON
LANE IN SACRAMENTO AREA.
ALSO LARGE BOARDS DRIVEN
INTO THE GROUND THROUGHOUT
FIELDS IN SAME VICINITY.
DHThe national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352136, 5352137, 5352138, 5352139, 5352140.